MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD13
Medical Device Problem Codes Detachment of Device or Device Component (2907); Intermittent Energy Output (4025)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during colectomy, a red light appeared on the power after 30 minutes of using the dissector and the tip was found to be broken off.Battery and generator were changed, but the problem still persisted.A new dissector was opened to complete the procedure.No part of the device felt into patient cavity and no patient injury was noted.
 
Additional Manufacturer Narrative
Additional information: b5, d10, g4, h3, h6 h3.Evaluation summary: one device was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable device revealed that the tip of the waveguide was broken off.The broken piece was not returned.The reported conditions were confirmed.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.The assembled device returned a green light and a welcome tone, but immediately returned a red indicator with an error tone (alarm activation) when the device was activated.This characteristic indicated that the device was not functional.The waveguide had its tip missing.Investigation personnel concluded that the titanium waveguide was in use when it cracked and broke off, and may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The instructions for use (ifu) advises device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.The instructions for use (ifu) also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during colectomy, a red light appeared on the power after 30 minutes of using the dissector and the tip was found to be broke off.Battery and generator were changed but the problem still persisted.A new dissector was opened to complete the procedure.No part of the device felt into patient cavity and was packaged in a compress.There was no patient injury.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key9132608
Report Number1717344-2019-01227
Device Sequence Number3122791
Product Code LFL
UDI-Device Identifier20884521195209
UDI-Public20884521195209
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2022
Device Model NumberSCD13
Device Catalogue NumberSCD13
Device Lot Number71180174X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2020
Initial Date Received by Manufacturer 09/04/2019
Supplement Date Received by Manufacturer04/24/2020
Initial Report FDA Received Date09/29/2019
Supplement Report FDA Received Date05/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Patient Weight60